Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 197, NWS Kansas City, MO

October 14, 20174 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 14, 2017, 4:25 PM CDT for 4 counties in Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2017, 4:25 PM CDT (21:25 UTC)
Expired
Oct 14, 2017, 5:11 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, MO, Linn County, MO, Macon County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 196 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 4:36 PM CDTTSTM WND DMGMillard, MOPOWER LINES DOWN AND ROOF BLOWN OFF HOME IN MILLARD.
Oct 14, 4:36 PM CDTTSTM WND DMGMillard, MOPOWER LINES DOWN IN MILLARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS53 KEAX 142125
SVREAX
MOC001-115-121-211-142230-
/O.NEW.KEAX.SV.W.0197.171014T2125Z-171014T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
425 PM CDT SAT OCT 14 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Adair County in northeastern Missouri...
  Northeastern Linn County in north central Missouri...
  Southeastern Sullivan County in north central Missouri...
  Northern Macon County in north central Missouri...

* Until 530 PM CDT

* At 424 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Bucklin, or 11 miles northeast of Brookfield, moving northeast
  at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kirksville, La Plata, Brashear, Gibbs, Millard, Elmer, South
  Gifford, Kirksville Regional, New Boston and Winigan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 9305 4005 9301 4035 9242 4035 9235
      3995 9235 3995 9229
TIME...MOT...LOC 2124Z 239DEG 40KT 3993 9297 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
4 follow-up statements
603 
WWUS53 KEAX 142135
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
435 PM CDT SAT OCT 14 2017

MOC115-211-142144-
/O.CAN.KEAX.SV.W.0197.000000T0000Z-171014T2230Z/
Linn MO-Sullivan MO-
435 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINN AND
SOUTHEASTERN SULLIVAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3989 9285 4013 9285 4035 9242 4035 9235
      3995 9235 3995 9229
TIME...MOT...LOC 2134Z 239DEG 43KT 4000 9281 

$$

MOC001-121-142230-
/O.CON.KEAX.SV.W.0197.000000T0000Z-171014T2230Z/
Adair MO-Macon MO-
435 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR ADAIR AND NORTHERN MACON COUNTIES...

At 434 PM CDT, a severe thunderstorm was located 15 miles north of
Bucklin, or 17 miles west of La Plata, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kirksville, La Plata, Brashear, Gibbs, Millard, Elmer, South Gifford
and Kirksville Regional.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 9285 4013 9285 4035 9242 4035 9235
      3995 9235 3995 9229
TIME...MOT...LOC 2134Z 239DEG 43KT 4000 9281 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
973 
WWUS53 KEAX 142149
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
449 PM CDT SAT OCT 14 2017

MOC001-121-142230-
/O.CON.KEAX.SV.W.0197.000000T0000Z-171014T2230Z/
Adair MO-Macon MO-
449 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN ADAIR AND NORTHERN MACON COUNTIES...

At 448 PM CDT, a severe thunderstorm was located 7 miles south of
Kirksville, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kirksville, La Plata, Brashear, Gibbs, Millard, Elmer, South Gifford
and Kirksville Regional.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3990 9275 4023 9264 4035 9242 4035 9235
      3995 9235 3995 9229
TIME...MOT...LOC 2148Z 239DEG 40KT 4008 9263 

HAIL...<.75IN
WIND...60MPH
 
$$

CDB
218 
WWUS53 KEAX 142158
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT SAT OCT 14 2017

MOC001-121-142230-
/O.CON.KEAX.SV.W.0197.000000T0000Z-171014T2230Z/
Adair MO-Macon MO-
458 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN ADAIR AND NORTHEASTERN MACON COUNTIES...

At 457 PM CDT, a severe thunderstorm was located over La Plata,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Law enforcement reported power lines down in Millard.

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
La Plata, Brashear, Gibbs, Millard and Kirksville Regional. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3994 9261 4012 9256 4025 9235 3996 9235
      3995 9229
TIME...MOT...LOC 2157Z 239DEG 42KT 4006 9251 

HAIL...<.75IN
WIND...60MPH
 
$$

CDB
308 
WWUS53 KEAX 142211
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
511 PM CDT SAT OCT 14 2017

MOC001-121-142220-
/O.CAN.KEAX.SV.W.0197.000000T0000Z-171014T2230Z/
Adair MO-Macon MO-
511 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAIR AND
NORTHEASTERN MACON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 100 AM CDT for north central
and northeastern Missouri.

LAT...LON 3994 9261 4012 9256 4025 9235 3996 9235
      3995 9229
TIME...MOT...LOC 2209Z 239DEG 40KT 4014 9234 

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:19 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 14, 3:19 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
319 PM CDT Sat Oct 14 2017

.Discussion...
Issued at 318 PM CDT SAT OCT 14 2017

Analysis and short range guidance continue to paint an ominous
couple of hours this afternoon and early this evening. A strong
upper shortwave trough is moving through the Rockies currently.
Strong mid to upper level flow ahead of this wave is helping to
produce 0-6km shear of 50 to 60 kts, mainly north of the surface
front. But this strong shear is expected to overspread the region
this evening. At the surface, the front is draped from central KS
through NW MO and southern IA. Ongoing convection in northern KS/MO,
aided by the LLJ, has helped to keep that area clouded and more
stable. But south of the cloud cover, temperatures are in the 80s
with dewpoints in the upper 60s and lower 70s. This highly
anomalous warm and moist environment is already yielding 1500 to
2500 J/kg SBCAPE. Forecast soundings show this to be capped still
so it will take the forcing of the front, which is very strong, to
help force the convection later this afternoon. Models forecast
the front to be moving into the northwestern portion of the
forecast area this afternoon and advance quickly southeastward as
the forcing from the upper wave encroaches upon the area.
Convection is likely to develop over central KS, along/ahead of
the front and then quickly track eastward into what should be a
very favorable environment for severe thunderstorms with CAPE in
the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with
winds veered to the south-southwest, helicity values are in the
200 to 250 m^2/s^2 range and may even be higher. Forecast
hodographs show strong curvature in the 0-3 km range with much of
this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to
east favors mesovortex generation within any QLCS. Given the
strong shear, moderate instability and high helicity, tornadoes
look very possible from east central KS through central and
perhaps to northeastern MO. This would be in initial supercell
stages and also after the storms form into a QLCS. Also, given the
strong winds throughout the atmosphere, damaging winds look
likely. Additionally, with supercells or supercells within a line,
large will be possible.

The front that will force all of this activity should quickly move
through the forecast area. Have sped up the exit of the precipitation
tonight to match short-range model trends. Also, winds will increase
quite a bit in the wake of the front. Have increased winds to the 20
to 30 mph range with higher gusts. For now, I don't anticipate wind
advisory level winds, but there could be a few wind gusts of 40 mph
given the strong downward momentum behind the front. Winds should
decrease by sunrise as the area of potential vorticity shifts
eastward. But it will still be windy with temperatures struggling to
reach 60 degrees across the area.

The rest of the forecast looks dry with temperatures climbing into
the low to middle 70s, which is about 5 degrees above normal for
this time of year.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1227 PM CDT SAT OCT 14 2017

Main aviation issue is the area of rain and storms moving into
northeastern KS and northwestern MO currently. In pockets of
heavier rain there will be temporary visibility reductions.
Otherwise, it looks like the main line of storms will move through
the terminals from about 23Z to 02Z time frame. In the wake of the
storms, with the passage of the cold front, winds will shift to
the northwest and increase with 20kt sustained winds likely, and
possibly stronger. Wind gusts of 30+ kts also look likely through
overnight hours. MVFR stratus behind the front should move out
after sunrise with brisk northwesterly winds decreasing through
the reminder of the late morning hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...CDB
Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Oct 14, 4:56 AM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Sat Oct 14 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Sat Oct 14 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A chance of thunderstorms will be possible this morning generally
north of the Interstate 70 corridor.

Additional thunderstorms will develop this afternoon and evening
along a cold front, and spread across the outlook area. Severe
weather will be possible, with damaging wind gusts the greatest
hazard, along with some potential for large hail and isolated
tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Oct 14, 4:08 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
408 PM CDT SAT OCT 14 2017

KSZ103>105-MOZ028-037-142200-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-Jackson MO-
408 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...SOUTHERN
LEAVENWORTH...NORTHERN JOHNSON...SOUTHEASTERN PLATTE AND WEST CENTRAL
JACKSON COUNTIES UNTIL 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Overland Park, Olathe, Shawnee, Lenexa, Leawood,
Raytown, Prairie Village, Lansing, Merriam, Mission, Bonner Springs,
De Soto, Parkville, Tonganoxie, Basehor, Edwardsville, North Kansas
City, Fairway and Mission Hills.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 9.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 4.
 Interstate 35 in Kansas between mile markers 225 and 235.
 Interstate 29 between mile markers 3 and 16.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 3 and 30, between mile markers
32 and 39, and between mile markers 61 and 67.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3912 9518 3939 9465 3930 9460 3914 9459
      3911 9461 3915 9452 3900 9444 3892 9506
      3899 9507 3898 9509 3896 9508 3898 9516
      3896 9517 3897 9519
TIME...MOT...LOC 2108Z 247DEG 25KT 3901 9517

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 4:42 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte, Ray48 min
Oct 14, 5:29 PM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Lafayette, Ray46 min
Oct 14, 5:29 PM CDTSevere Thunderstorm WarningEAXCass, Jackson46 min
Oct 14, 5:38 PM CDTSevere Thunderstorm WarningEAXClay, Jackson37 min
Oct 14, 6:03 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette42 min
Oct 14, 6:05 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Lafayette, Saline30 min
Oct 14, 6:14 PM CDTSevere Thunderstorm WarningEAXCarroll, Jackson, Lafayette, Ray31 min
Oct 14, 6:35 PM CDTSevere Thunderstorm WarningEAXCarroll, Johnson, Lafayette25 min
Oct 14, 6:59 PM CDTSpecial Weather StatementEAXCass31 min
Oct 14, 6:59 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.